2015, 9: 67-80. doi: 10.3934/jmd.2015.9.67

Topological full groups of minimal subshifts with subgroups of intermediate growth

1. 

Laboratoire de Mathémathiques d’Orsay, Université Paris-Sud, F-91405 Orsay Cedex & DMA, École Normale Supérieure, 45 Rue d’Ulm, 75005, Paris, France

Received  August 2014 Revised  January 2015 Published  May 2015


This work is partially supported by the ERC starting grant GA 257110 “RaWG”. We show that every Grigorchuk group $G_\omega$ embeds in (the commutator subgroup of) the topological full group of a minimal subshift. In particular, the topological full group of a Cantor minimal system can have subgroups of intermediate growth, a question raised by Grigorchuk; moreover it can have finitely generated infinite torsion subgroups, answering a question of Cornulier. By estimating the word-complexity of this subshift, we deduce that every Grigorchuk group $G_\omega$ can be embedded in a finitely generated simple group that has trivial Poisson boundary for every simple random walk.

    This work is partially supported by the ERC starting grant GA 257110 “RaWG”.
Citation: Nicolás Matte Bon. Topological full groups of minimal subshifts with subgroups of intermediate growth. Journal of Modern Dynamics, 2015, 9: 67-80. doi: 10.3934/jmd.2015.9.67
References:
[1]

A. Avez, Théorème de Choquet-Deny pour les groupes à croissance non exponentielle,, C. R. Acad. Sci. Paris Sér. A, 279 (1974), 25.

[2]

L. Bartholdi and R. I. Grigorchuk, On the spectrum of Hecke type operators related to some fractal groups,, Tr. Mat. Inst. Steklova (Din. Sist., 231 (2000), 5.

[3]

L. Bartholdi, R. I. Grigorchuk and Z. Šuniḱ, Branch groups,, in Handbook of Algebra, (2003), 989. doi: 10.1016/S1570-7954(03)80078-5.

[4]

J. Cassaigne and F. Nicolas, Factor complexity,, in Combinatorics, (2010), 163.

[5]

Y. Cornulier, Groupes pleins-topologiques [d'après Matui, Juschenko, Monod,...],, Astérisque, (2012).

[6]

G. Elek and N. Monod, On the topological full group of a minimal Cantor $\mathbbZ^2$-system,, Proc. Amer. Math. Soc., 141 (2013), 3549. doi: 10.1090/S0002-9939-2013-11654-0.

[7]

R. Grigorchuk, D. Lenz, and T. Nagnibeda, Spectra of Schreier graphs of Grigorchuk's group and Schroedinger operators with aperiodic order,, preprint, (2014).

[8]

A. P. Gorjuškin, Imbedding of countable groups in $2$-generator simple groups,, Mat. Zametki, 16 (1974), 231.

[9]

W. H. Gottschalk, Almost period points with respect to transformation semi-groups,, Ann. of Math. (2), 47 (1946), 762. doi: 10.2307/1969233.

[10]

T. Giordano, I. F. Putnam and C. F. Skau, Full groups of Cantor minimal systems,, Israel J. Math., 111 (1999), 285. doi: 10.1007/BF02810689.

[11]

R. I. Grigorchuk, Degrees of growth of finitely generated groups and the theory of invariant means,, Izv. Akad. Nauk SSSR Ser. Mat., 48 (1984), 939.

[12]

P. Hall, On the embedding of a group in a join of given groups,, Collection of articles dedicated to the memory of Hanna Neumann, 17 (1974), 434. doi: 10.1017/S1446788700018073.

[13]

K. Juschenko and N. Monod, Cantor systems, piecewise translations and simple amenable groups,, Ann. of Math. (2), 178 (2013), 775. doi: 10.4007/annals.2013.178.2.7.

[14]

V. A. Kaĭmanovich and A. M. Vershik, Random walks on discrete groups: Boundary and entropy,, Ann. Probab., 11 (1983), 457. doi: 10.1214/aop/1176993497.

[15]

H. Matui, Some remarks on topological full groups of Cantor minimal systems,, Internat. J. Math., 17 (2006), 231. doi: 10.1142/S0129167X06003448.

[16]

H. Matui, Some remarks on topological full groups of Cantor minimal systems II,, Ergodic Theory Dynam. Systems, 33 (2013), 1542. doi: 10.1017/S0143385712000399.

[17]

N. Matte Bon, Subshifts with slow complexity and simple groups with the Liouville property,, Geom. Funct. Anal., 24 (2014), 1637. doi: 10.1007/s00039-014-0293-4.

[18]

M. Queffélec, Substitution Dynamical Systems-Spectral Analysis,, Lecture Notes in Mathematics, (1294).

[19]

P. E. Schupp, Embeddings into simple groups,, J. London Math. Soc. (2), 13 (1976), 90.

[20]

E. K. van Douwen, Measures invariant under actions of $F_2$,, Topology Appl., 34 (1990), 53. doi: 10.1016/0166-8641(90)90089-K.

[21]

Ya. Vorobets, On a substitution subshift related to the Grigorchuk group,, Tr. Mat. Inst. Steklova, 271 (2010), 319. doi: 10.1134/S0081543810040218.

[22]

Ya. Vorobets, Notes on the Schreier graphs of the Grigorchuk group,, in Dynamical Systems and Group Actions, (2012), 221. doi: 10.1090/conm/567/11250.

show all references

References:
[1]

A. Avez, Théorème de Choquet-Deny pour les groupes à croissance non exponentielle,, C. R. Acad. Sci. Paris Sér. A, 279 (1974), 25.

[2]

L. Bartholdi and R. I. Grigorchuk, On the spectrum of Hecke type operators related to some fractal groups,, Tr. Mat. Inst. Steklova (Din. Sist., 231 (2000), 5.

[3]

L. Bartholdi, R. I. Grigorchuk and Z. Šuniḱ, Branch groups,, in Handbook of Algebra, (2003), 989. doi: 10.1016/S1570-7954(03)80078-5.

[4]

J. Cassaigne and F. Nicolas, Factor complexity,, in Combinatorics, (2010), 163.

[5]

Y. Cornulier, Groupes pleins-topologiques [d'après Matui, Juschenko, Monod,...],, Astérisque, (2012).

[6]

G. Elek and N. Monod, On the topological full group of a minimal Cantor $\mathbbZ^2$-system,, Proc. Amer. Math. Soc., 141 (2013), 3549. doi: 10.1090/S0002-9939-2013-11654-0.

[7]

R. Grigorchuk, D. Lenz, and T. Nagnibeda, Spectra of Schreier graphs of Grigorchuk's group and Schroedinger operators with aperiodic order,, preprint, (2014).

[8]

A. P. Gorjuškin, Imbedding of countable groups in $2$-generator simple groups,, Mat. Zametki, 16 (1974), 231.

[9]

W. H. Gottschalk, Almost period points with respect to transformation semi-groups,, Ann. of Math. (2), 47 (1946), 762. doi: 10.2307/1969233.

[10]

T. Giordano, I. F. Putnam and C. F. Skau, Full groups of Cantor minimal systems,, Israel J. Math., 111 (1999), 285. doi: 10.1007/BF02810689.

[11]

R. I. Grigorchuk, Degrees of growth of finitely generated groups and the theory of invariant means,, Izv. Akad. Nauk SSSR Ser. Mat., 48 (1984), 939.

[12]

P. Hall, On the embedding of a group in a join of given groups,, Collection of articles dedicated to the memory of Hanna Neumann, 17 (1974), 434. doi: 10.1017/S1446788700018073.

[13]

K. Juschenko and N. Monod, Cantor systems, piecewise translations and simple amenable groups,, Ann. of Math. (2), 178 (2013), 775. doi: 10.4007/annals.2013.178.2.7.

[14]

V. A. Kaĭmanovich and A. M. Vershik, Random walks on discrete groups: Boundary and entropy,, Ann. Probab., 11 (1983), 457. doi: 10.1214/aop/1176993497.

[15]

H. Matui, Some remarks on topological full groups of Cantor minimal systems,, Internat. J. Math., 17 (2006), 231. doi: 10.1142/S0129167X06003448.

[16]

H. Matui, Some remarks on topological full groups of Cantor minimal systems II,, Ergodic Theory Dynam. Systems, 33 (2013), 1542. doi: 10.1017/S0143385712000399.

[17]

N. Matte Bon, Subshifts with slow complexity and simple groups with the Liouville property,, Geom. Funct. Anal., 24 (2014), 1637. doi: 10.1007/s00039-014-0293-4.

[18]

M. Queffélec, Substitution Dynamical Systems-Spectral Analysis,, Lecture Notes in Mathematics, (1294).

[19]

P. E. Schupp, Embeddings into simple groups,, J. London Math. Soc. (2), 13 (1976), 90.

[20]

E. K. van Douwen, Measures invariant under actions of $F_2$,, Topology Appl., 34 (1990), 53. doi: 10.1016/0166-8641(90)90089-K.

[21]

Ya. Vorobets, On a substitution subshift related to the Grigorchuk group,, Tr. Mat. Inst. Steklova, 271 (2010), 319. doi: 10.1134/S0081543810040218.

[22]

Ya. Vorobets, Notes on the Schreier graphs of the Grigorchuk group,, in Dynamical Systems and Group Actions, (2012), 221. doi: 10.1090/conm/567/11250.

[1]

Fabien Durand, Alejandro Maass. A note on limit laws for minimal Cantor systems with infinite periodic spectrum. Discrete & Continuous Dynamical Systems - A, 2003, 9 (3) : 745-750. doi: 10.3934/dcds.2003.9.745

[2]

Fabio Augusto Milner. How Do Nonreproductive Groups Affect Population Growth?. Mathematical Biosciences & Engineering, 2005, 2 (3) : 579-590. doi: 10.3934/mbe.2005.2.579

[3]

Chungen Liu, Xiaofei Zhang. Subharmonic solutions and minimal periodic solutions of first-order Hamiltonian systems with anisotropic growth. Discrete & Continuous Dynamical Systems - A, 2017, 37 (3) : 1559-1574. doi: 10.3934/dcds.2017064

[4]

L. Yu. Glebsky and E. I. Gordon. On approximation of locally compact groups by finite algebraic systems. Electronic Research Announcements, 2004, 10: 21-28.

[5]

Adriano Da Silva, Alexandre J. Santana, Simão N. Stelmastchuk. Topological conjugacy of linear systems on Lie groups. Discrete & Continuous Dynamical Systems - A, 2017, 37 (6) : 3411-3421. doi: 10.3934/dcds.2017144

[6]

Stéphane Sabourau. Growth of quotients of groups acting by isometries on Gromov-hyperbolic spaces. Journal of Modern Dynamics, 2013, 7 (2) : 269-290. doi: 10.3934/jmd.2013.7.269

[7]

Sonia Martínez, Jorge Cortés, Francesco Bullo. A catalog of inverse-kinematics planners for underactuated systems on matrix groups. Journal of Geometric Mechanics, 2009, 1 (4) : 445-460. doi: 10.3934/jgm.2009.1.445

[8]

Shuhong Chen, Zhong Tan. Optimal partial regularity results for nonlinear elliptic systems in Carnot groups. Discrete & Continuous Dynamical Systems - A, 2013, 33 (8) : 3391-3405. doi: 10.3934/dcds.2013.33.3391

[9]

Paweł G. Walczak. Expansion growth, entropy and invariant measures of distal groups and pseudogroups of homeo- and diffeomorphisms. Discrete & Continuous Dynamical Systems - A, 2013, 33 (10) : 4731-4742. doi: 10.3934/dcds.2013.33.4731

[10]

Neal Koblitz, Alfred Menezes. Another look at generic groups. Advances in Mathematics of Communications, 2007, 1 (1) : 13-28. doi: 10.3934/amc.2007.1.13

[11]

Sergei V. Ivanov. On aspherical presentations of groups. Electronic Research Announcements, 1998, 4: 109-114.

[12]

Emmanuel Breuillard, Ben Green, Terence Tao. Linear approximate groups. Electronic Research Announcements, 2010, 17: 57-67. doi: 10.3934/era.2010.17.57

[13]

Benjamin Weiss. Entropy and actions of sofic groups. Discrete & Continuous Dynamical Systems - B, 2015, 20 (10) : 3375-3383. doi: 10.3934/dcdsb.2015.20.3375

[14]

Robert McOwen, Peter Topalov. Groups of asymptotic diffeomorphisms. Discrete & Continuous Dynamical Systems - A, 2016, 36 (11) : 6331-6377. doi: 10.3934/dcds.2016075

[15]

Steven T. Piantadosi. Symbolic dynamics on free groups. Discrete & Continuous Dynamical Systems - A, 2008, 20 (3) : 725-738. doi: 10.3934/dcds.2008.20.725

[16]

Elon Lindenstrauss. Pointwise theorems for amenable groups. Electronic Research Announcements, 1999, 5: 82-90.

[17]

Hans Ulrich Besche, Bettina Eick and E. A. O'Brien. The groups of order at most 2000. Electronic Research Announcements, 2001, 7: 1-4.

[18]

Światosław R. Gal, Jarek Kędra. On distortion in groups of homeomorphisms. Journal of Modern Dynamics, 2011, 5 (3) : 609-622. doi: 10.3934/jmd.2011.5.609

[19]

Marc Peigné. On some exotic Schottky groups. Discrete & Continuous Dynamical Systems - A, 2011, 31 (2) : 559-579. doi: 10.3934/dcds.2011.31.559

[20]

Uri Bader, Alex Furman. Boundaries, Weyl groups, and Superrigidity. Electronic Research Announcements, 2012, 19: 41-48. doi: 10.3934/era.2012.19.41

2016 Impact Factor: 0.706

Metrics

  • PDF downloads (0)
  • HTML views (0)
  • Cited by (3)

Other articles
by authors

[Back to Top]